Alert archive / Pennsylvania / Ice Storm Warnings in 2007

Ice Storm Warning 1, NWS Pittsburgh, PA

February 24, 20078 counties in Pennsylvania

NWS Pittsburgh, PA issued this ice storm warning at Feb 24, 2007, 2:57 PM EST for 8 counties in Pennsylvania. It took effect at Feb 25, 2007, 6:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2007, 2:57 PM EST (19:57 UTC)
In effect from
Feb 25, 2007, 6:00 AM EST
Expired
Feb 25, 2007, 2:09 PM EST
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this ice storm warning went out at Feb 24, 2:54 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 24, 2:54 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EST SAT FEB 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

AREA RMNS UNDER THREAT OF FREEZING RAIN ACCUMULATION FOR SUNDAY.
ADVISORYS AND WARNINGS ISSUED...AND ENDING FM THE SW AS THE DAY
PROGRESSES.

ALL IN RESPONSE TO STRNG WARM/MOIST ADVCTN REGIME IN ADVN OF MIDWRN
LOW. QUESTIONS RMN ABOUT SPEED OF SATURATION AND WETBULBING. HAVE
BACKED OFF POPS TIL AFTR MIDNGT FOR ALL BUT EXTREME SWRN ZONES GIVEN
OMEGA/RIDGE AXIS PROJECTIONS OF NAM AND GFS ALNG WITH MSTR PROFILES.

PCPN MAY VERY WELL BGN AS SNOW DUE TO WET BULBING ABOVE THE BNDRY
LYR...BUT THIS CAN ONLY HELP THE SITUATION AS IT WOULD LIMIT THE
ICING ON THE SFC.  MEANWHILE...RELEASE OF LATENT IN THE BNDRY LYR
COMBINED WITH WARM ADVCTN SHOULD TURN PCPN TO ALL RAIN OVR THE SRN
TIER SHRTLY AFTR DAYBREAK.  AT ANY RATE...QUICK CHANGE TO SLEET AND
FREEZING RAIN ELSEWHERE IS STILL INDICATED WITH THE PRIMARY THREAT
OF PROLONGED FZPCPN OVR THE NRN AND RIDGE ZONES...DUE TO COLD AIR
POOLING IN THE VALLEYS.  COLD AIR DAMMING EAST OF THE RIDGES WL
LIKELY BE THE CUTTOFF BY MIDDAY WITH BOTH MDLS CONSISTENTLY
INDICATING STRNG WARM ADVCTN ALNG WITH MID LVL DRY SLOT.

AT ANY RATE...HAVE CONFINED THE ICE WARNING TO AREAS MOST LIKELY TO
HOLD ONTO COLD AIR...ZONES N FM MERCER TO WESTMORELAND.  ADVISORY
FOR THE RMNG COUNTIES WITH ZZV AND MGW DONE EARLY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

RAIN WILL CHANGE TO SNOW LATE SUNDAY AS THE COLD AIR ALOFT PUSHES
BACK IN. THE UPPER LEVEL LOW WILL SETTLE IN OVER THE GREAT LAKES
THROUGH TUESDAY NIGHT. THIS WILL PROVIDE ENOUGH INSTABILITY TO
KEEP SNOW SHOWERS AROUND THROUGH THE PERIOD. AFTER A BREAK IN THE
SHOWERS WEDNESDAY AFTERNOON AND NIGHT ANOTHER SYSTEM PUSHES INTO
THE REGION BRINGING MORE PRECIPITATION ON THURSDAY. THIS SHOULD
START AS ALL RAIN AND CHANGE TO SNOW BY FRIDAY.

TEMPERATURES WILL RANGE FROM NEAR NORMAL TO A LITTLE ABOVE NORMAL
FOR THE PERIOD.

&&

.AVIATION /20Z-18Z/...

HIGH PRES WL MAINTAIN VFR CONDITIONS THRU MIDNGT.  SLOW
DETERIORATION THEREAFTER WITH STRNG MSTR AND WARM ADVCTN IN ADVN OF
MIDWRN LOW.  HOWEVER...SUB VFR CONDITIONS NOT EXPECTED TIL NR AND
AFTR DAYBREAK AT AREA PORTS WITH MRNG RAOB AND MDL SNDINGS
INDICATING DRY LYR IN THE MID LVLS TO BE OVRCOMES. PCPN EXPECTED TO
START AT FZRA NR ZZV A BIT EARLIER...APPROX 08Z. ICING WL BE THE
PROBLEM OF THE MRNG GIVEN DVLPG TEMP PROFILES.

WND WL VEER TO E AND INCRS ABOVE 10KTS AS THE MRNG PROGRESSES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR MDZ001.

OH...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR OHZ039>041-048>050-057>059-068-069.

PA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR PAZ020-021-029-031.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR PAZ007>009-013>016-022-023-030-032.

WV...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR WVZ001>004-012-021-022.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
     FOR WVZ023-041.

&&

15/66/15/
Hazardous weather outlook, Feb 24, 3:53 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EST SAT FEB 24 2007

MDZ001-PAZ007>009-013>016-022-023-030-032-WVZ023-041-250900-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-PRESTON-
TUCKER-
353 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE LATER TONIGHT
WITH SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT THROUGH SUNDAY EVENING.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE SUNDAY WITH
SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ICE...SLEET...OR SNOW ACCUMULATIONS.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-
012-021-022-250900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
353 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE LATE TONIGHT
WITH SOME SNOW AND SLEET ACCUMULATION POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT THROUGH SUNDAY AFTERNOON.

A COAT OF ICE OVER A QUARTER INCH THICK IS POSSIBLE INTO MIDDAY
SUNDAY WITH LITTLE SNOW AND SLEET ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ICE...SLEET...OR SNOW ACCUMULATIONS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:57 PM ESTFreezing Rain AdvisoryPBZAllegheny, Beaver, Greene, Washington17 hr

Nearby

Ice Storm Warnings in Pennsylvania, 2007Every ice storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.